Let $T:X\rightarrow Y$ be an operator satisfying that $Q_{N}T$ is not surjective for every finite-dimensional subspace $N$ of $Y$, where $Q_{N}:Y\rightarrow Y/N$ is the canonical quotient map. My question is: given any $\epsilon>0$, is there an infinite-codimensional subspace $M$ with a Schauder basis such that $Q_{M}T$ is compact and the norm of $Q_{M}T$ is less than $\epsilon$?

I have another elementary question: Let $M$ be a closed subspace of $X^{*}$. Is the closed unit ball of $\overline{M}^{w*}$ necessarily contained in $\overline{B_{M}}^{w*}$?

Thank you!


Your first question is silly as stated. Consider $0\oplus I$ on $\ell_2 \oplus \ell_\infty$.

As for the second question, Google "total non norming subspaces" to find a wealth of counterexamples.

Added 11/29/16: Oh, so Pietsch does not claim that the subspace $M$ is separable. For your first question to make sense you should assume that $Y$ is separable. Even so, the answer is negative: Consider $0\oplus I$ on $X:= \ell_2\oplus Z$, where $Z$ is a separable space that fails the approximation property (AP). Suppose that $M$ is a subspace of $X$ that has the AP and $\|{Q_M}_{|Z}\| < \epsilon$ for some small enough $\epsilon$ to make the claim below true. Let $P_Z$ be the natural projection from $X$ onto $Z$.

Claim: $P_Z M = Z$.

Assume the claim. Let $W:= \ell_2 \cap M$. Since $W$ is necessarily complemented in $X$, you can write $M$ as the direct sum of $W$ and some closed subspace $M_0$ of $M$, and clearly $P_Z$ is injective on $M_0$ and $P_Z M_0 = Z$. Thus $M_0$ is isomorphic to $Z$ and hence $M_0$, whence also $M$, must fail the approximation property.

Proof of claim. There should be a book reference for this, but I don’t know one. The argument I give is basically the proof of what is often called the ``little open mapping theorem”. By the hypothesis that $\|{Q_M}_{|Z}\| < \epsilon$, for each non zero $z\in Z$ there is $x_z \in M$ s.t. $\| z- x_z\| < \epsilon \|z\|$, and necessarily $\|x_z\| < (1+\epsilon)\|z\|$. Since $\|P_Z\| = 1$, we also have $\|z - P_z x_z\| < \epsilon$. Repeat this, replacing $z$ by $z - P_Z x_z \in Z$ and iterate in the obvious way. This successive approximation argument produces a sequence $(x_n)$ in $M$ s.t. $\|x_n\| < \epsilon^{n-1} (1+\epsilon) \|z\|$ and $z = \sum P_Z x_n$. So you just need $\epsilon < 1$.

  • $\begingroup$ If the infinite-codimensional subspace $M$ in my first question is not required to have a basis, my first question is Lemma 1.10. 1 in the book of A. Pietsch, Operator Ideals. But the proof of Lemma 1. 10. 1 is omitted. Could you give me a sketch of the proof? $\endgroup$ – Dongyang Chen Nov 23 '16 at 13:35
  • $\begingroup$ You must be misquoting Pietsch; see my example. I don't have Pietsch's book to check what he said. $\endgroup$ – Bill Johnson Nov 23 '16 at 16:12
  • $\begingroup$ I think that the difference between the statement attributed to Pietsch and Question 1 of Dongyang is substantial, the counterexample of Bill will not work if we allow $M$ to be $\ell_\infty$. As for proof of the lemma of Pietsch, this is a kind of a dual form of Proposition 2.c.4 in Lindenstrauss-Tzafriri, volume I. I needed something similar in my paper Studia Math. 105 (1993), no. 1, 37–49, see Lemma 3.4 and Proposition 3.5; you can try to adjust that argument. $\endgroup$ – Mikhail Ostrovskii Nov 23 '16 at 17:04
  • $\begingroup$ I have Pietsch's book and check Lemma 1. 10.1 that says: if an operator $T:X\rightarrow Y$ satisfies $Q_{N}T$ is not surjective for every finite-dimensional subspace $N$ of $Y$, then, for every $\epsilon>0$, there exists an infinite-codimensional subspace $M$ of $Y$ such that $Q_{M}T$ is compact and the norm of $Q_{M}T$ is less than $\epsilon$. $\endgroup$ – Dongyang Chen Nov 24 '16 at 1:09
  • $\begingroup$ To prove this lemma observe the following: To satisfy the assumption of the Pietsch lemma the operator $T$ should satisfy at least one of the following conditions: (1) The closure of the image has infinite codimension; (2) The image is non-closed. In the first case let $M$ be the closure of the image, and you are done. In the second case use the argument of my 1993 paper to find a perturbation of $R$ of $T$ with a nuclear operator, such that the closure of the image of $R$ has infinite codimension and let $M$ be the closure of the image of $R$. $\endgroup$ – Mikhail Ostrovskii Nov 24 '16 at 4:09

On your second question: by now the answer is well known, but this question was first asked by S. Banach in terms of iterated weak* sequential closures and answered by S. Mazurkiewicz [Studia Math. 2 (1930), 68–71]. Later this result of Mazurkiewicz was developed in many different directions, mostly using the term "total non-norming subspace" mentioned by Bill Johnson. You can find some account on these developments (as of 2000) in my survey http://front.math.ucdavis.edu/0203.5139.


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.